Innocent reasons for red output?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

elddiReMsihT
Regular Member


Date Joined Nov 2010
Total Posts : 111
   Posted 3/26/2011 9:28 PM (GMT -6)   
Of course I'll call on this tomorrow morning, but I just want someone to reassure me tonight because I'm a little freaked out.
 
I noticed some red patches in my output yesterday but didn't worry - I know that the stoma bleeds easily and I've seen that before. Just now, though, I emptied and everything that came out was dyed a faint red from the amount of blood/whatever was in it, so I'm a little frightened.
 
The only thing I've eaten differently in the last couple of days was crab legs. Could that have made my output red? I know red food colorings and dyes can do that but I don't think I've eaten anything with those in the last few days.
 
Thanks all. It's going to take a long time to unlearn being so jumpy - having had UC has turned me into a paranoid wreck.

J's Mom
Regular Member


Date Joined Oct 2008
Total Posts : 109
   Posted 3/27/2011 6:41 AM (GMT -6)   
Have you eaten any pasta with tomato sauce? J eats a lot of pasta (he doesn't chew so has to eat foods that can be smashed or soft) and his output can get kind of red/brick colored.
I totally understand the "jumpiness", J's UC has done that to me too.
22 year old developmentally delayed son with ileo since 2008
Dx'd with UC 2007

cbcass
Regular Member


Date Joined Dec 2006
Total Posts : 38
   Posted 3/27/2011 8:33 AM (GMT -6)   
Hi. Keep an eye on it but I do suspect it was smething that you ate.  Last week I had a piece of red velvet cake.   You should have seen the color of the output.   Freaked me out at first until I remembered what  I ate....lol

Another UC wife
Veteran Member


Date Joined Jun 2007
Total Posts : 2111
   Posted 3/27/2011 8:42 AM (GMT -6)   
beets also impact output
64 yr old male suffered with UC & in May 06 had a severe flare & hospitalized 6 days...various prednisone treatments leading to steroid dependence and osteopenia, 12 asacol, 200 mg Imuran, failed remicade infusions Jan-May 2010 Dependence on pain meds. Made decision 6/10 to have surgery which was on 12/17/10 (total proctocolectomy & ileostomy - unable to have the j-pouch) and no longer in pain.

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5965
   Posted 3/27/2011 8:53 AM (GMT -6)   
     mmmm red velvet cake...that made my output red too.  Anything I eat red in color...beets, spaghetti sauce, etc..always makes my output red.  However, if it should continue throughout today and you are not eating anything red in color contact your doctor.

elddiReMsihT
Regular Member


Date Joined Nov 2010
Total Posts : 111
   Posted 3/27/2011 8:56 AM (GMT -6)   
Thanks everyone, well the mystery's solved and it's completely innocent. I wish I had thought of this last night.
I visited a dermatologist for the skin problems I was having under the wafer. He took scrapings which were cultured and it turned out I had a staph infection, so he prescribed antibiotics. These antibiotics apparently commonly combine with iron supplements and create a rusty reddish color in the stool. Phew!
Diagnosed with UC in 2007
Flare in 2007 causing anemia requiring blood transfusions, eventually controlled by asacol and 6-MP.
Flared again in 2009 as 6-MP lost effectiveness, went on TPN and received more blood. Started Remicade, which induced remission.
Flared 2010; Remicade no longer effective.
Had 1st surgery of 3 step j-pouch at CC on 1/19/11. 2nd slated for April, and j-pouch in July!

Equestrian Mom
Veteran Member


Date Joined Mar 2008
Total Posts : 3115
   Posted 3/27/2011 8:57 AM (GMT -6)   
Gatorade, twizzlers and anything that has red food coloring in it!
formally known as OHIO76 ~ honoring my daughter's passion!
Crohn’s dx 1989
some terrible years before my temporary ileo in 2001
Proctocolectomy w/end ileo in 2008
...wish I knew then what I know NOW!

stripey
Veteran Member


Date Joined Feb 2011
Total Posts : 1059
   Posted 3/27/2011 9:24 AM (GMT -6)   
cheese balls from tescos turn my output redy/orange. Worried the hell out of me the first time but it is just the food colouring/flavouring.
Crohn's dx 1989, loop ileo 1992, end ileo 1992. Arthritis developed 1990 Stoma abcess 1995. Azathioprine started 1995. Panprocolorectomy 1999. Stillbirth 2000, antiphospholipid syndrome dx 2000. Flare up 2004, stoma abcess and strictoplasty 2004. Low blood pressure dx with impaired kidney function 2006, fludrocortisone pres. flare up 2010, steroids, Humira, codeine.

summerstorm
Veteran Member


Date Joined Aug 2006
Total Posts : 6571
   Posted 3/27/2011 10:53 AM (GMT -6)   
and dont forget that purple and orange also have red bases, so that can do it too!

2b ColonFree
Veteran Member


Date Joined Nov 2008
Total Posts : 2603
   Posted 3/27/2011 1:17 PM (GMT -6)   
glad it's only the antibiotics and you're finally relaxed :)))
Hodaya
06/05/2007 - STARR procedure
colonic inertia w/pelvic floor dysfunction
08/16/2009 - total colectomy w/ileorectal anastomosis
07/08/2010 - loop ileostomy

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5965
   Posted 3/27/2011 6:11 PM (GMT -6)   
    Wow...that is a relief!  I never even thought it could be caused by an antibiotic but it makes sense. 
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 25, 2018 3:38 AM (GMT -6)
There are a total of 2,974,910 posts in 326,222 threads.
View Active Threads


Who's Online
This forum has 161315 registered members. Please welcome our newest member, Noluck.
248 Guest(s), 0 Registered Member(s) are currently online.  Details